Hospitals | Industry News | Legal / Ethical Deceased Nurse’s Family Sued DMC Hospital for $200 Million Patrice Wilson, a nurse at the Detroit Medical Center (DMC) was abducted from the hospital parking lot and murdered by her ex-boyfriend. The family of the murdered...
A Nurse’s Guide to Treating Anaphylaxis
- Anaphylaxis is a rapid, life-threatening allergic reaction caused by a type I IgE-mediated hypersensitivity reaction, affecting 20,000-50,000 people in the US annually.
- Common causes include medicines, insect stings, iodine-based contrast materials, protein-based medications, and certain foods.
- Key symptoms involve the skin, respiratory tract, gastrointestinal tract, cardiovascular system, neurological system, and general symptoms such as weakness and lightheadedness.
Anaphylactic shock, or anaphylaxis, is a potentially fatal allergic reaction that occurs rapidly and results from a systemic immune response to a foreign substance. Recognizing the signs and symptoms, understanding the causes, and administering prompt treatment are crucial to managing this life-threatening condition.
What Causes Anaphylaxis?
According to experts, in the United States, 20,000 to 50,000 people get anaphylactic shock each year. However, the fatality rate is low. But as many as 1000 people may die from it.
Anaphylaxis occurs when a type I immunoglobulin E (IgE)–mediated hypersensitivity reaction occurs. An antigen combines with IgE on the surface of the mast cells. That results in the release of histamine and other chemical mediators such as serotonin and slow-reacting substance of anaphylaxis (SRS-A).
- Increased capillary permeability
- Smooth muscle contraction
Most anaphylaxis reactions occur within minutes of exposure to the allergen. However, in some cases, they can occur after 24 hours post-exposure. Recurrence of symptoms may also occur after 4 to 8 hours. The most common cause of death due to anaphylaxis reaction is airway obstruction and hypotension.
Anaphylaxis reaction can occur due to:
- Medicines such as penicillins
- Insect stings
- Iodine-based contrast materials
- Medications and biologicals derived from protein sources, such as horse sera, vaccines, enzymes, and hormones
- Foods such as fish, eggs, peanuts, milk products, and chocolate
Signs and Symptoms of Anaphylaxsis
|Skin||Urtricaria, angioedema, sneezing, conjunctival pruitis, swelling, diaphoresis|
|Respiratory Tract||nasal congestion, rhinorrhea, throat tightness, shortness of breath, cough, hoarseness, bronchospasm, swelling of lips and tongue|
|Gastrointestinal Tract||nausea, vomitting, diarrhea, pain, cramping|
|Cardiovasular System||tachycardia, hypotension|
|Neurological System (rare)||headache, seizure, hypoxemia (may lead to confusion)|
|General||weakness, lightheadedness, sense of impending doom|
In a patient with anaphylaxis, follow these assessment guidelines:
Obtain information about:
- recent food intake
- medication ingestion
- outdoor activities
- exposure to insects
- known allergies
Symptoms usually begin within 5 to 30 minutes. Moreover, ask the patient’s family members about a family history of drug allergies or previous reactions.
Check the patient for:
- Any hives with well-defined and raised borders, blanched center, and redness
- Generalized symptoms such as flushing, tingling, and angioedema around the mouth, tongue, eyes, and hands
- Wheezing, stridor, loss of voice, and difficulty breathing indicate laryngeal edema and bronchospasm. For it, you may need to perform emergency intubation.
- Check the patient’s blood pressure to rule out hypotension. The chances are high for it.
- Auscultate their heart to identify cardiac dysrhythmias, which may precipitate vascular collapse.
- Palpate the extremities for signs of cardiovascular compromises, such as weak peripheral pulses and delayed capillary refill.
The patient having an anaphylaxis reaction is often panicky and petrified. Often they are conscious but feel a loss of control, helplessness, and impending doom. Moreover, family members are also fearful that the next episode may happen. You must counsel and educate them.
Although there are no specific diagnostic tests for anaphylaxis reaction. However, the following diagnostic tests may help in finalizing the diagnosis
- plasma histamine
- urinary histamine metabolites
- serum tryptase
Nursing Processes During Anaphylaxis
The nursing processes for anaphylaxis are:
- Ineffective airway clearance related to laryngeal edema and bronchospasm
- Respiratory status: efficient gas exchange and ventilation
- Safety status: no physical injury
- Airway insertion
- Airway management
- Airway suctioning
- Oral health promotion
- Respiratory monitoring
- Ventilation assistance
- Discontinue the exposure to any antigen as soon as possible. You can also apply a tourniquet at the extremity with the antigen exposure to prevent its exposure to systemic circulation. However, do not let the tourniquet be in the same position for more than 30 minutes. Also, release it after every 5 minutes.
- Assess the patient’s breathing rate and pattern completely. If there is inadequacy, you might need to maintain mechanical ventilation and intubation with supplemental oxygen.
- In severe anaphylaxis reactions, maintain intravenous access and infusion of normal saline or lactated Ringer’s with supplemental oxygen therapy. You might also need to perform urinary catheterization to monitor urinary output during periods of instability.
The pharmacological treatment for anaphylaxis includes:
It is a catecholamine that helps decrease inflammation and allergic response. The dose varies according to the routes of administration. You can administer it through various routes such as intravenous, subcutaneous, intramuscular, sublingually, or down the endotracheal tube.
The subcutaneous dose is 0.3–0.5 mg of a 1:1,000
solution and repeated at 20-min intervals.
An intravenous drip may be used for protracted cases.
Also known as Benadryl, is an antihistamine that helps stop the histamine release from mast cells. It helps release the symptoms of the skin and does not have any effect on systemic symptoms. Its dose is 25 to 50 mg intravenously.
Other medications include:
Hydrocortisone to reduce swelling
Aminophylline and inhaled beta-adrenergic agonists such as albuterol to reduce bronchospasm
Vasopressor agents such as norepinephrine or Levophed to treat hypotension
For patients taking beta-blockers, glucagon can help deal with cardiovascular effects.
As a nurse, the most important responsibility is to ensure the adequacy of the airway, breathing, and circulation for the patient. Intubation equipment should always be readily available for immediate use. If the patient has sufficient breathing but is at risk of airway occlusion, an oral or nasal airway should be inserted. Responsive patients should have nasal airways maintained, while unresponsive patients should have oral airways maintained.
When endotracheal intubation is necessary, the tube must be secured firmly, and the patient should be suctioned as needed to maintain the airway. If the patient has compromised circulation that does not respond to pharmacological intervention, cardiopulmonary resuscitation with chest compressions should be initiated.
If the patient got an anaphylaxis reaction, you need to give the following information to the patient and his caregivers:
- Teach the patient and family members to prevent future allergy attacks. Tell them the signs and symptoms of an anaphylaxis reaction. Inform them of the measures they should take when the patient is exposed to the allergen.
- Tell the patient that if they have any symptoms such as shortness of breath, difficulty swallowing, or the formation of a “lump in the throat” occurs, he should go to an emergency department immediately, without any delay.
- If an anaphylaxis reaction occurs due to any drug, make sure that the patient and his family members have the understanding to avoid its consumption in all future prescriptions. And not to consume the same drug in any over-the-counter or prescription medicine.
- Tell them to always tell the healthcare provider about the patient’s allergy history before any treatment or procedure.
- Teach them how to use the auto-injector epinephrine during an acute anaphylaxis attack.
The Bottom Line on Anaphylaxis
Anaphylaxis is a severe and potentially fatal allergic reaction that requires swift assessment and intervention. Nurses play a vital role in recognizing symptoms, administering appropriate treatment, and educating patients and their families on prevention and management strategies.
Love what you read?
Share our insider knowledge and tips!
Hospitals | Industry News | Legal / Ethical Strike Nursing: The Ethics of Crossing the Picket Line With over 300,000 views, a nurse’s viral TikTok on being a strike nurse opens up the conversation of what it means to cross the picket line. History of the word...
Diagnoses | Hospitals Hypertension For Nurses It is important to complete an accurate assessment/history of a patient with possible hypertension in order to determine the appropriate treatment. Physical examination also serves as an important indication of...